Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Birmingham, AL

September 16, 2004Chambers County, Lee County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 16, 2004, 2:50 PM CDT for Chambers County, Lee County, Tallapoosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 2:50 PM CDT (19:50 UTC)
Expired
Sep 16, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chambers County, AL, Lee County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 161952
FFWBHM
ALC017-081-123-162300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...LANETT...LAFAYETTE
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY

* UNTIL 600 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
3 TO 5 INCHES OF RAIN HAVE FALLEN OVER THE WARNED AREA.  AN 
ADDITIONAL 1 TO 3 INCHES ARE EXPECTED AS MORE RAINBANDS MOVE 
NORTHEAST AT 25 MPH OVER THE AREA.


* SOME OF THE HEAVIEST RAINS WILL MOVE FROM OPELIKA NORTHEAST TO 
LAFAYETTE AND LANETT.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3255 8546 3247 8537 3254 8507 3312 8527
      3311 8599 3263 8588

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:01 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Sep 16, 5:01 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CDT THU SEP 16 2004

.SYNOPSIS...RUNNING LATE THIS MORNING WITH ALL THE WORKLOAD RELATED
TO IVAN. SO...ILL KEEP IT SHORT.

&&

.SHORT TERM...HURRICANE IVAN HAS MADE LANDFALL IN BALDWIN COUNTY
ALABAMA AND CONTINUES TO MOVE NORTH-NORTHEAST AT AROUND 14 MPH.
THE CENTER OF IVAN WILL MOVE ACROSS CENTRAL ALABAMA LATER THIS
MORNING AND INTO THE AFTERNOON HOURS. TROPICAL FORCE WINDS WILL BE
FELT ACROSS THE ENTIRE FORECAST AREA TODAY. SOME AREAS COULD RECEIVE
WIND GUSTS OF AROUND 75 MPH...MAINLY THE SOUTHWESTERN ZONES WERE
THE CENTER IS EXPECTED TO MOVE ACROSS.

SOME OTHER THREATS OF IVAN WILL BE ISOLATED TORNADOES AND VERY
HEAVY RAIN. RAINFALL AMOUNTS WILL BE BETWEEN 4 TO 8 INCHES OF RAIN
AND POSSIBLY HIGHER RATES AROUND SOME OF THE HEAVIER RAIN BANDS.
THE TORNADO THREAT WILL BE CENTERED AROUND THE NORTHEASTERN QUADRANT
OF THE CENTER OF HURRICANE IVAN.

&&

.LONG TERM...NOT MUCH CHANGE WAS DONE TO THE EXTENDED. IVAN LOOKS
LIKE IT WILL STALL WELL OUT OF OUR FORECAST AREA...PER GFS. ETA
LOOKS TO STALL THE SYSTEM OVER ALABAMA...BUT SINCE THE ETA HAS BEEN
KIND OF OFF ON IVANS TRACK...DECIDED TO GO WITH THE MORE ACCURATE
GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    77 71 78 65 81 / 99 99 90 20
ANNISTON   77 70 77 65 82 / 99 99 90 20
BIRMINGHAM 78 71 80 66 85 / 99 99 80 20
TUSCALOOSA 78 72 83 66 87 / 99 99 70 10
CALERA     78 72 80 66 85 / 99 99 80 10
AUBURN     78 71 79 66 86 / 99 99 80 10
MONTGOMERY 78 73 83 67 87 / 99 99 70 10
TROY       78 72 82 67 88 / 99 99 70 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR ALL AREAS.
HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR ALL AREAS.

&&

10-MONTANEZ
Hazardous weather outlook, Sep 16, 1:08 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT THU SEP 16 2004

ALZ011>015-017>050-162107-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...HIGH WIND WARNING ALL SECTIONS THIS AFTERNOON AND TONIGHT...
...FLOOD WATCH ALL SECTIONS THIS AFTERNOON AND TONIGHT...
...ISOLATED TORNADOES POSSIBLE ALL SECTIONS THIS AFTERNOON AND
TONIGHT...

HURRICANE IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...AND IS
WEAKENING RAPIDLY.  HOWEVER DANGEROUS CONDITIONS WILL PERSIST FOR THE
REMAINDER OF THE DAY FOR MUCH OF THE AREA...AND
OVERNIGHT...ESPECIALLY IN THE NORTH.  HIGH WINDS...SEVERE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AND POSSIBLE ISOLATED WEAK
TORNADOES ARE POSSIBLE AS IVAN MOVES ACROSS CENTRAL ALABAMA.  THIS IS
A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY
ABREAST OF THE LATEST WATCHES AND WARNINGS.  EMERGENCY ACTION PLANS
SHOULD ALREADY BE IMPLEMENTED.

AREA RIVERS REMAIN A CONCERN...ESPECIALLY FROM THE CAHABA EASTWARD.
SIGNIFICANT HEIGHT RISES CAN BE EXPECTED AND WILL LIKELY LEAD TO SOME
MINOR FLOODING...ESPECIALLY IN LOW LYING AREAS.  ACCUMULATIONS
BETWEEN 3 AND 5 INCHES HAVE ALREADY OCCURRED WITH AN ADDITIONAL 3 TO
5 INCHES POSSIBLE.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY.
SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 16, 10:28 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 AM CDT THU SEP 16 2004

ALZ011>015-017>050-161915-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1028 AM CDT THU SEP 16 2004

...SPECIAL TROPICAL STORM IVAN STATEMENT FOR CENTRAL ALABAMA...

...AREAS AFFECTED...
THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WATCHES/WARNINGS...
A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.
SEE THE LATEST BHMNPWBHM FOR DETAILS.

A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...FOR THE
THREAT OF FLASH FLOODING.  SEE THE LATEST BHMFFABHM FOR DETAILS.

...STORM INFORMATION...
AS OF 9 AM THURSDAY MORNING...THE CENTER OF TROPICAL STORM IVAN
WAS NORTHWEST OF GREENVILLE IN BUTLER COUNTY...ABOUT 50 MILES
SOUTHWEST OF MONTGOMERY...AND 125 MILES SOUTH OF BIRMINGHAM. IVAN IS
MOVING GENERALLY NORTH AT 17 MPH. IVAN HAS BEEN DOWNGRADED TO A
TROPICAL STORM...BUT STILL PRODUCING WIND GUSTS UP TO 70 MPH IN THE
ROTATING BANDS.

...WIND AND RAINFALL IMPACTS...
AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF
RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS
SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING
WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS
AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF
IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF
MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 5 PM TODAY. SUSTAINED
WINDS OF 40 TO 50 MPH ARE OCCURRING IN MONTGOMERY...CLANTON...
BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH.

...CALLS TO ACTION...
WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN...
WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER
OUTAGES WILL CONTINUE TO OCCUR.

BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR
AREA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE
IVAN.

...NEXT UPDATE...
THE NEXT STATEMENT WILL BE ISSUED AROUND 2 PM THURSDAY AFTERNOON.
Special weather statement, Sep 16, 1:52 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT THU SEP 16 2004

ALZ041>042-044-046-049>050-161952-
152 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828...

AUTAUGA           BARBOUR           BULLOCK           LOWNDES
MONTGOMERY        PIKE

ALZ017>021-024>029-035>038-043-045-047>048-161952-
152 PM CDT THU SEP 16 2004

THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828...

BLOUNT            CALHOUN           CHAMBERS          CHEROKEE
CHILTON           CLAY              CLEBURNE          COOSA
ELMORE            ETOWAH            JEFFERSON         LEE
MACON             RANDOLPH          RUSSELL           SHELBY
ST. CLAIR         TALLADEGA         TALLAPOOSA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:22 AM CDTTornado WarningBMXPike28 min
Sep 16, 1:56 AM CDTTornado WarningBMXBarbour24 min
Sep 16, 2:04 AM CDTTornado WarningBMXPike26 min
Sep 16, 2:45 AM CDTTornado WarningBMXMontgomery30 min
Sep 16, 4:01 AM CDTTornado WarningBMXBarbour29 min
Sep 16, 4:34 AM CDTTornado WarningBMXRussell26 min
Sep 16, 4:49 AM CDTTornado WarningBMXMacon26 min
Sep 16, 5:13 AM CDTTornado WarningBMXElmore47 min
Sep 16, 8:38 AM CDTTornado WarningBMXRussell37 min
Sep 16, 8:53 AM CDTTornado WarningBMXLee37 min
Sep 16, 9:41 AM CDTTornado WarningBMXLee34 min
Sep 16, 10:11 AM CDTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery4 hr
Sep 16, 10:22 AM CDTTornado WarningBMXRussell23 min
Sep 16, 10:43 AM CDTFlash Flood WarningBMXBibb, Chilton, Dallas, Hale, Perry, Shelby4 hr
Sep 16, 10:54 AM CDTTornado WarningBMXRussell21 min
Sep 16, 10:57 AM CDTFlash Flood WarningBMXBarbour, Bullock, Chambers, Coosa, Lee, Macon and 3 more4 hr
Sep 16, 11:40 AM CDTFlash Flood WarningBMXCalhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more4 hr
Sep 16, 11:58 AM CDTFlash Flood WarningBMXJefferson5 hr
Sep 16, 12:51 PM CDTFlash Flood WarningBMXBlount, Cherokee, Etowah, Walker, Winston4 hr
Sep 16, 3:00 PM CDTFlash Flood WarningBMXJefferson6 hr
Sep 16, 3:01 PM CDTFlash Flood WarningBMXCalhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more5 hr
Sep 16, 4:57 PM CDTFlash Flood WarningBMXBlount, Cherokee, Etowah3 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.